Drugs A - Z

Diphenhydramine Hydrochloride Solution for injection

It is used to treat the symptoms of an allergic reaction and motion sickness

Generic Name: diphenhydrAMINE  |  Brand Name: Belix

There is an FDA Alert for this drug. Click here to view it.

Special Alerts:

[Posted 01/13/2011] ISSUE: FDA notified healthcare professionals that it has asked drug manufacturers to limit the strength of acetaminophen in prescription drug products, predominantly combinations of acetaminophen and opioids, to 325 mg per tablet, capsule, or other dosage unit, making these products safer for patients. This action will help to reduce the risk of severe liver injury and allergic reactions associated with acetaminophen. A Boxed Warning highlighting the potential for severe liver injury and a Warning highlighting the potential for allergic reactions (swelling of the face, mouth, and throat, difficulty breathing, itching, or rash) will be added to the label of all prescription drug products that contain acetaminophen.

BACKGROUND: Acetaminophen, one of the most commonly used drugs in the United States, is widely and effectively used in both prescription and over-the-counter (OTC) products to reduce pain and fever. Examples of prescription products that contain acetaminophen include hydrocodone with acetaminophen (Vicodin, Lortab), and oxycodone with acetaminophen (Tylox, Percocet). OTC products containing acetaminophen (e.g., Tylenol) are not affected by this action. Information about the potential for liver injury is already required on the label for OTC products containing acetaminophen. FDA is continuing to evaluate ways to reduce the risk of acetaminophen related liver injury from OTC products. No drug shortages are expected, because the 3-year implementation period should permit adequate time for necessary reformulations.

RECOMMENDATION: Healthcare professionals were reminded to advise patients not to exceed the acetaminophen maximum total daily dose (4 grams/day), and not to drink alcohol while taking acetaminophen-containing medications.

Healthcare professionals were encouraged to inform patients that there is no immediate danger to patients who take these combination pain medications, and patients should continue to take them as directed by their health care provider. The Drug Safety Communication provides additional information for healthcare professionals, information for patients, a data summary and a list of all affected products. For more information visit the FDA website at: [Web] and [Web].

What is this medicine?

DIPHENHYDRAMINE (dye fen HYE dra meen) is an antihistamine. It is used to treat the symptoms of an allergic reaction and motion sickness. It is also used to treat Parkinson's disease.

What should I tell my health care provider before I take this medicine?

They need to know if you have any of these conditions:
  • asthma or lung disease
  • glaucoma
  • high blood pressure or heart disease
  • liver disease
  • pain or difficulty passing urine
  • prostate trouble
  • ulcers or other stomach problems
  • an unusual or allergic reaction to diphenhydramine, antihistamines, other medicines foods, dyes, or preservatives
  • pregnant or trying to get pregnant
  • breast-feeding

How should I use this medicine?

This medicine is for injection into a vein or a muscle. It is usually given by a health care professional in a hospital or clinic setting.

If you get this medicine at home, you will be taught how to prepare and give this medicine. Use exactly as directed. Take your medicine at regular intervals. Do not take your medicine more often than directed.

It is important that you put your used needles and syringes in a special sharps container. Do not put them in a trash can. If you do not have a sharps container, call your pharmacist or healthcare provider to get one.

Talk to your pediatrician regarding the use of this medicine in children. While this drug may be prescribed for selected conditions, precautions do apply. This medicine is not approved for use in newborns and premature babies.

Patients over 60 years old may have a stronger reaction and need a smaller dose.

What if I miss a dose?

If you miss a dose, take it as soon as you can. If it is almost time for your next dose, take only that dose. Do not take double or extra doses.

What may interact with this medicine?

Do not take this medicine with any of the following medications:
  • MAOIs like Carbex, Eldepryl, Marplan, Nardil, and Parnate

This medicine may also interact with the following medications:

  • alcohol
  • barbiturates, like phenobarbital
  • medicines for bladder spasm like oxybutynin, tolterodine
  • medicines for blood pressure
  • medicines for depression, anxiety, or psychotic disturbances
  • medicines for movement abnormalities or Parkinson's disease
  • medicines for sleep
  • other medicines for cold, cough or allergy
  • some medicines for the stomach like chlordiazepoxide, dicyclomine

What should I watch for while using this medicine?

Your condition will be monitored carefully while you are receiving this medicine. Tell your doctor or healthcare professional if your symptoms do not start to get better or if they get worse.

You may get drowsy or dizzy. Do not drive, use machinery, or do anything that needs mental alertness until you know how this medicine affects you. Do not stand or sit up quickly, especially if you are an older patient. This reduces the risk of dizzy or fainting spells. Alcohol may interfere with the effect of this medicine. Avoid alcoholic drinks.

Your mouth may get dry. Chewing sugarless gum or sucking hard candy, and drinking plenty of water may help. Contact your doctor if the problem does not go away or is severe.


Last Updated: April 07, 2009
Licensed from
The Healthline Site, its content, such as text, graphics, images, search results, HealthMaps, Trust Marks, and other material contained on the Healthline Site ("Content"), its services, and any information or material posted on the Healthline Site by third parties are provided for informational purposes only. None of the foregoing is a substitute for professional medical advice, examination, diagnosis, or treatment. Always seek the advice of a physician or other qualified healthcare provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on the Healthline Site. If you think you may have a medical emergency, call your doctor or 911 immediately. Please read the Terms of Service for more information regarding use of the Healthline Site.
Advertisement